Tales From The Anxiety Med-Go-Round: Part 1I haven’t talked about meds on this blog for some time. And it’s been an intentional choice.

It’s been a whopping 6 years since I took my last shard of Paxil. (Yes, shard — in my final weeks of tapering off that horrific SSRI, I relied on miniscule shards of Paxil to jury-rig an appropriate dose. Often, those shards would simply pulverize under the pressure of my plastic pill-splitting device. White Paxil powder? You bet. Everywhere. On my desk, on my jeans, and on my hands. I’m sure I looked like a coke addict.)

Paxil was a difficult drug for me for many reasons. First, it was expensive. My doctor had prescribed me the controlled-release version, which was still under patent protection at the time, so of course it was pricey (think $120/month without insurance). Kinda tough for a college gal making $6/hour working 15 hours a week fixing printer jams in the college computer labs.

Second, it did its job so well that I didn’t even consider any type of psychotherapy. It stopped the panic attacks, so I mistakenly thought that my job as a patient was done. Not so.

It also caused some pretty rotten side effects. It stripped away my desire for just about everything: to do well in school, to enjoy the social benefits of friendship, and, uh, that whole “sexual dysfunction” thing? That shit’s real, folks. (Also, there’s no such thing as TMI here on my blog — you’ve learned this by now, right?)

I felt numb and blank. I was aloof. I stared off into the distance during conversations. I remember this time when I was hanging out with my friends Vicky and Matt at my favorite diner ever — Eddie’s Place. Both friends were engaged in a philosophical conversation about something or another — something that, in years past, I would have vociferously joined in on — but I simply couldn’t. I couldn’t focus on the content or the arguments. I felt stripped of my highly-analytical brain.

All I wanted to do was drink my coffee and eat my grilled cheese and then call it a night. The pressure to participate in the upkeep of friendship (via lively conversation) was too exhausting to even consider. Why bother?

Finally, Paxil was a difficult drug because it deceived me. I began taking it under the impression that it would be easy to discontinue when the time was right. Well, the time became right, and it was NOT easy to discontinue. At all. Withdrawal caused myriad physiological and psychological symptoms, including:

  • Sleepiness
  • Fatigue
  • A weird phenomenon known as “the zaps”
  • Cognitive fog
  • Mood swings that resembled Bipolar II
  • Headaches
  • Nausea

Six years ago and four months ago, after two unsuccessful withdrawal attempts, I ended my successful eight-month withdrawal from only ten milligrams of Paxil. (Yes, just 10 mg — the lowest therapeutic dose. Even at such a low dose, it gave me hell.)

I swore I’d never take another SSRI again. In fact, I’m pretty sure I swore out loud that I’d never take another SSRI again in an upcoming documentary about SSRI withdrawal called “Uninformed Consent”. (It hasn’t yet been released, so, I haven’t seen the final product to verify one way or another.)

Paxil was a tricky bastard. I didn’t want anything to do with that class of drugs ever again.

And, after withdrawing from Paxil, I was good for while. I did okay. I was in grad school, and I was able to manage my classes with minimal panic and minimal Xanax.

Until I graduated and got a full-time job.

(Check back tomorrow for the second part of this [somewhat difficult-to-write] post.)

Photo: ~! Ryan

 







    Last reviewed: 6 Apr 2013

APA Reference
Beretsky, S. (2013). Tales From The Anxiety Med-Go-Round: Why I Hated Paxil. Psych Central. Retrieved on July 29, 2014, from http://blogs.psychcentral.com/panic/2013/04/tales-from-the-anxiety-med-go-round-why-i-hated-paxil/

 

Panic
About Anxiety



Subscribe to this Blog:
Feed

Archives


News



 

Subscribe to this Blog: Feed

Recent Comments
  • gnis1973: I working outside today when I started feeling really wierd. I hadn’t eaten and all I had to drink...
  • tritone: Hi – I’m new to this site and found this post VERY helpful. It’s a “relief” to...
  • GeezeLouise!: It’s hard to transition indeed. I found that when getting off effexor xr (without months of...
  • Sheila Bergquist: Summer, I am so sorry for your loss and I know what a hard time you are going through. The same...
  • City Panicked: Hey there friend. Reading about this again, I am just as shocked as the first time. Insurance...
Subscribe to Our Weekly Newsletter

Find a Therapist
Enter ZIP or postal code



Users Online: 12240
Join Us Now!